Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Newport/Morehead City, NC

August 12, 2004Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 12, 2004, 5:06 PM EDT for Onslow County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 5:06 PM EDT (21:06 UTC)
Expired
Aug 12, 2004, 5:30 PM EDT
In force
24 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 56 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 11:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 122106
SVRMHX
NCC133-122130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
506 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM CATHERINE LAKE TO HAWS RUN...OR ALONG A LINE
  EXTENDING FROM 10 MILES SOUTHEAST OF BEULAVILLE TO 13 MILES
  NORTHWEST OF NORTH TOPSAIL BEACH...AND MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VERONA AROUND 515 PM EDT...
  RICHLANDS AROUND 520 PM EDT...
  CAMP LEJEUNE AROUND 525 PM EDT...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO
A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3485 7771 3445 7757 3466 7713 3490 7726
      3500 7756

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:29 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 12, 3:29 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 PM EDT THU AUG 12 2004

.SHORT TERM (TONIGHT)...FIRST ORDER OF BUSINESS THIS EVENING
AND TONIGHT WILL BE SEVERE WX/TORNADO THREAT. NUMEROUS LOW-TOPPED
SPINUPS HAVE BEEN DETECTED BY CAE/ILM RADAR AND SOME TOUCHDOWNS
HAVE BEEN REPORTED. MODELS INDICATE GOOD SHEAR CONTINUING THRU THE
EVENING INTO OVERNIGHT WITH 0-3 KM STM RELATIVE HELICITY AROUND 175
M2/S2 AROUND 06Z. WITH PLENTY OF CONVECTION UPSTREAM...FEEL SVR
THREAT WILL LINGER FOR AWHILE. RAIN WILL BE LOCALLY HEAVY AT TIMES
TONIGHT...ESPECIALLY OVER INLAND AREAS WHERE AN INCH OR TWO OF RAIN
IS POSSIBLE.

&&

.LONG TERM (FRIDAY THROUGH THURSDAY)...BASED ON LATEST GFS BLENDED
WITH NHC TRACK...THERE SHOULD BE SOMEWHAT OF A LULL IN THE WIDESPREAD
PRECIP FRI INTO FRI NIGHT AS WE WILL BE BETWEEN SYSTEMS WITH WEAK
SUBSIDENCE. STILL ENOUGH MOISTURE AND INSTABILITY AROUND OF HI CHC
POPS FRI INTO FRI NIGHT. BY SATURDAY...CHARLEY WILL BEGIN TO IMPACT
THE AREA. GFS TENDED TO BRING THE SYSTEM UP TO THE AREA SLOWER WITH
MORE OF AN IMPACT SATURDAY AFTERNOON AND EVEN INTO SATURDAY NIGHT.
STILL FELL PRIMARY THREAT WITH CURRENT FCST TRACK WILL BE HEAVY
RAINFALL WITH PRECIP ON THE ORDER OF 2 TO 4 INCHES. THIS RAINFALL
WILL FALL NEAR THE HEADWATERS OF THE ERN NC MAIN STEM RIVERS AND
MAY CREATE RIVER FLOODING INTO NEXT WEEK. WILL...OF COURSE...MAKE
FINAL ADJUSTMENTS TO TEXT/GRIDS AFTER NHC CONFERENCE CALL.

H5 TROF TO REMAIN WEST OF THE AREA INTO EARLY NEXT WEEK BEFORE
FLATTENING OUT BY MIDWEEK. GOOD LOW LEVEL MOISTURE FLUX TO CONTINUE
INTO ERN NC WITH DECENT POPS SUN/MON BEFORE REVERTING TO CLIMO LATER
IN THE WEEK. TEMPS WILL DEVIATE LTL FROM NORMS.

&&

.AVIATION...VFR WITH SCT MVFR AND BRIEF IFR CONDITIONS TONIGHT AND
AND EARLY FRI WITH SHWRS AND TSTMS.

&&

.MARINE...SOUTH WINDS WILL GRADUALLY INCREASE THIS EVENING WITH
CORRESPONDING SEAS...WITH SCA CRITERIA CONDITIONS EXPECTED FOR ALL
WATERS BY LATE TONIGHT. WINDS AND SEAS WILL SUBSIDE BRIEFLY FRI AND
FRI NIGHT BEFORE INCREASING AGAIN ON SAT WITH THE APPROACH OF THE
REMNANTS OF CHARLEY SAT NT INTO SUN. WL HOLD CWF UNTIL NHC CONF CALL
AND NEW TCM GRIDS. WIND AND SEAS DECREASE SIGNIFICANTLY BY MON AS
COLD FRONT MOVES OFFSHORE AND HIGH PRESS BUILDS INTO THE AREA.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH ENTIRE CWA UNTIL 8 PM.
MARINE...SMALL CRAFT ADV ALL WATERS.
&&

SHORT TERM/LONG TERM...11/COLLINS
AVIATION/MARINE...18/PRINGLE
Hazardous weather outlook, Aug 12, 4:45 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
445 AM EDT THU AUG 12 2004

NCZ029-044>047-079>081-090>095-098-103-104-130844-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
445 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE DAY...BUT THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. THE APPROACH OF
THE REMNANTS OF TROPICAL STORM BONNIE LATE TONIGHT WILL RESULT IN AN
INCREASE IN THUNDERSTORMS AFTER MIDNIGHT. WINDS IN THE LOWER LEVELS
OF THE ATMOSPHERE MAY BECOME FAVORABLE FOR SEVERE WEATHER LATE
TONIGHT WIND ISOLATED TORNADOES THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TROPICAL STORM CHARLEY WILL APPROACH THE REGION LATE FRIDAY NIGHT AND
CROSS THROUGH EASTERN NORTH CAROLINA BY SATURDAY AFTERNOON. LOW LEVEL
WINDS MAY ALSO BE FAVORABLE FOR THE FORMATION OF ISOLATED TORNADOES
WITH THIS SYSTEM. HOWEVER...THE PRIMARY THREAT WITH CHARLEY WILL BE
HEAVY RAINS AND THE LIKELIHOOD OF FLOODING BY LATE SATURDAY MORNING.
DEPENDING ON THE SPEED OF THE STORM...RAINFALL AMOUNTS COULD REACH 3
TO 4 INCHES WITH THIS STORM.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND MONDAY...BUT
THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MLF

In the hours before

Special weather statement, Aug 12, 3:34 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
334 PM EDT THU AUG 12 2004

NCZ029-045-080-122030-
BEAUFORT-WASHINGTON-MARTIN-
334 PM EDT THU AUG 12 2004

...STRONG THUNDERSTORMS WILL AFFECT MARTIN...WASHINGTON AND BEAUFORT
COUNTIES UNTIL 430 PM EDT...

AT 334 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 24 MILES
SOUTHWEST OF PLYMOUTH TO 12 MILES SOUTH OF PLYMOUTH...OR FROM 10
MILES NORTH OF WASHINGTON TO 11 MILES NORTHWEST OF BELHAVEN...MOVING
NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PLYMOUTH
AT 405 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING
FOR EASTERN NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM EDT THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10
Special weather statement, Aug 12, 3:52 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT THU AUG 12 2004

NCZ090>092-098-122045-
DUPLIN-JONES-LENOIR-ONSLOW-
352 PM EDT THU AUG 12 2004

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...LENOIR...JONES AND
DUPLIN COUNTIES UNTIL 445 PM EDT...

AT 352 PM EDT...THERE WERE STRONG THUNDERSTORMS 21 MILES SOUTHWEST OF
WALLACE...MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR WALLACE...AND...TEACHEY AT 415 PM EDT...GREENEVERS AT 420 PM
EDT...CHINQUAPIN AT 430 PM EDT...BEULAVILLE AT 435 PM EDT...POTTERS
HILL AT 440 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE ALBERTSON...BEAUTANCUS...BOWDENS...CALYPSO...CATHERINE
LAKE...COMFORT...CYPRESS CREEK...DEEP RUN...FAISON...JONESTOWN...
KENANSVILLE...KORNEGAY...MAGNOLIA...MOSS HILL...PHILLIPS
CROSSROADS...PINK HILL...PLEASANT HILL...RICHLANDS...ROSE HILL AND
WARSAW.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING
FOR EASTERN NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM EDT THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:37 PM EDTSpecial Marine WarningMHX38 min
Aug 12, 4:13 PM EDTSpecial Marine WarningMHX62 min
Aug 12, 4:36 PM EDTTornado WarningMHXDuplin39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.